fbpx

5 OTCs That Cause GI Issues

OTCs that cause GI issues

Over-the-counter medications play a huge role in modern healthcare. In my practice, I’ve had caught many adverse effects simply by reviewing the entire medication list and asking about OTCs. Here are my top 5 OTCs that cause GI issues.

NSAIDs

NSAIDs are arguably one of the most common OTC medications that patients will try for pain management and headaches. They are not without concerns and GI concerns are near the top of the list. The risk of NSAIDs contributing to GI ulceration is real and something I have encountered numerous times in my practice. Continuous education and questioning about OTC use are critical to avoid NSAID mishaps and adverse reactions. Duplicate NSAIDs (prescription and OTC) as well as drug interactions can lead to an increased risk of GI ulceration and bleeding. Here’s a breakdown of other common concerns with NSAIDs.

Iron

One of the most common supplements for anemia management is iron. In clinical practice, this is a supplement that you will see very frequently. It does have some potential for adverse effects and GI issues are at the top of the list. In addition to nausea symptoms, iron can also cause constipation. For those that encounter issues, be sure that patients have a constipation friendly diet. In addition, taking iron with food can be helpful in reducing stomach upset.

Magensium

Patients may be taking magnesium on their own, or it may be recommended by their provider. Whichever the case, I have seen several cases of diarrhea caused by oral magnesium supplements. Assessing the continued need for the dose and checking levels can be helpful in determining long term appropriateness. Anecdotally, I have seen switches to a different salt form in an effort to reduce this adverse effect.

Niacin

Sometimes promoted for its ability to lower certain types of cholesterol, I periodically see patients take niacin on their own. In addition to the risk of flushing and raising uric acid, niacin can cause some stomach upset at times. It is recommended to take this supplement with food.

Laxatives

Stimulant laxatives can be very helpful for managing constipation, but can also lead to significant cramping for some patients. If the GI cramping is severe, one might consider another class of laxatives such as the osmotics.

Would you add any others to this list of OTCs that cause GI issues?

Over 6,000 healthcare professionals have subscribed for our FREE Giveaways. Why haven’t you?!

Study Materials For Pharmacists and Students – Amazon Books

Useful Books For Any Healthcare Professional

Nursing Professionals

Dietitian Professionals

Written By Eric Christianson

January 10, 2021

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories